Disclaimer: This is not a scientifically substantiated article for educative purposes, and was not written by a scientist. For more information on this topic, and other herein mentioned topics I highly suggest you consult your approved textbooks, real teachers, and peer-reviewed published scientific articles. That all said, read on, and enjoy the rantings of a crazy lunatic.
So I was asked today, by my Mother, why she has a persistent dry cough? She already knew it was common in patients with high blood pressure taking the drug Lisinopril. However, she wanted to know WHY it has this particular side effect. That, of course, gets my research gears in motion like a kid in a candy store. The conclusions I've come to are below.
To my own discredit, I'm sure you realize I'm not a Doctor of anything, and this is not my field of expertise. I just thoroughly enjoy researching topics of this nature, and my conclusions and references should in no way influence a deviation from a doctors prescribed orders for your health. I'm sure you already knew that, but I can just imagine a lawyer knocking on my door.
Lisinopril is an ACE inhibitor. A persistent dry cough is a relatively common adverse effect believed associated with the increases in bradykinin levels produced by ACE inhibitors, although the role of bradykinin in producing these symptoms remains disputed. Patients who experience this cough are often switched to angiotensin II receptor antagonists. I found this bradykinin polypeptide is naturally created in animals that have been exposed to venom from snake bites - and guess what ACE inhibitors are made from? Snake venom! (In particular: Pit Vipers) Your body detects the coagulant effects of the venom and starts fighting it with bradykinin. Bradykinin then affects the levels of calcium in neocortical astrocytes which can then affect swallowing and coughing.
I told my mother she shouldn't worry about the cough unless it really starts disrupting her life. She stated it is happening so often that it is disrupting her daily activities. I offered her the idea of talking with her doctor about a angiotensin II receptor antagonist like Losartin (an ARB not an ACE inhibitor). There's probably better ones, but at least this would get that conversation started.
So I went to looking for opposition to my deductive logic about bradykinin's role in this particular side effect. Turns out there here is only one study that was done contradicting ACE inhibitors and bradykinin levels in 2000. They tested levels of bradykinin in patients who were treated with ACE inhibitors. However, I feel pretty strongly that this study has a serious flaw. What they probably didn't know in 2000 is that you can't accurately test for Bradykinin in the manner that they did because Bradykinin is rapidly inactivated in the circulating blood and it disappears completely in a single passage through pulmonary circulation. Furthermore, ACE inhibitors, like Lisinopril, are slowly released, quickly absorbed, inhibit your angiotensin receptors and are then sent to your bladder. Thus it systemically affects bradykinin's brief presence. So I'm standing by my hypothesis for now.
Then, I started thinking about the specific nervous system activities affected by the bradykinin. The bradykinin has a causal build-up of calcium in the neocortical astrocytes, causing them to release glutamate (an excitatory neurotransmitter). Naturally, logic can assume that this neurotransmitter is what's causing the persistent dry cough. So, looking into this further, I found evidence to suggest that increased levels of glutamate mediated excitotoxicity leads to Alzheimer’s which can be induced by increased levels of calcium in the nervous system, which is exactly what's being done by bradykinin as a result of taking ACE inhibitors. The study found increased incidence of Alzheimer in patients taking ACE inhibitors compared to those taking ARB inhibitors. They are slightly less effective at lowering blood pressure, but carry much less risk of dementia and Alzheimer’s.
I concluded my research by doing a little bit of reading on Losartin. It seems to have less side effects and it has a considerably reduced half-life. I would be seriously considering asking about this the next time I went to my doctor. Then again, I could be way off base! But there you have it, for whatever that's worth.